It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 05-04-2005, 03:26 PM   #1
Senior Member
 
Join Date: Feb 2005
Posts: 156
celtic_mom HB User
O-kee do-kee, advair and/or nasonex.....

Which one (or both?) could cause my weight gain? I don't care what the doctor says, I've packed on about 10 lbs in the last month and my diet has not changed, and I'm exercising 5 times a week (like I always have). As a matter of fact, since I noticed I was gaining weight, I've cut some calories and added some more time to my work-outs - to no avail.

I have pretty much maintained the same weight for years. 4 to 6 weeks ago I was put on Nasonex and Advair, so I'm assuming at least one is a contributing factor. I was just wondering if anyone has any first hand experience with weight gain on one or both?

 
Old 05-04-2005, 08:01 PM   #2
Senior Veteran
(female)
 
Join Date: Dec 2004
Posts: 916
blondy2061h HB User
Re: O-kee do-kee, advair and/or nasonex.....

While neither one is suppose to cause weight gain, my bet would be on the advair. Don't stop any meds without talking to your doctor.

 
Sponsors Lightbulb
   
Old 05-05-2005, 08:26 AM   #3
Member
(female)
 
Join Date: Aug 2004
Posts: 58
DITAB HB User
Re: O-kee do-kee, advair and/or nasonex.....

I am an "older" woman who was diagnosed with asthma about 8 years ago. I have kept it fairly well under control but I'm hardly ever totally comfortable -- always a bit phlegmy -- clearning -- some coughing. But I have never been diligent about medication always trying to cut it down to half. I was on Advair and Albuterol has needed. I took the Advair only once a dya -- one spray -- and it was obvisously not enough. I just changed doctors and the new one is not a great fan of Advair -- particularly the Serevent component. He feels it was responsible for my frequent "heart pounding". He now put me on QVar (with a five day supply of Prednisone to "clear me up") and the ususal Albuterol. I am allergic to Singulaire so asked for Clarinex for sometime use -- though I have no real diagnosable every day allergies. So this is where I'm at -- still trying to get great control and it's alluding me. Does anyone here take QVar and what is the consensus? Does it work well?? Any unusual side effects? I'd appreciate any feedback.
Deenie

Last edited by DITAB; 05-05-2005 at 08:30 AM.

 
Old 05-05-2005, 08:51 AM   #4
Senior Member
 
Join Date: Feb 2005
Posts: 156
celtic_mom HB User
Re: O-kee do-kee, advair and/or nasonex.....

blondy - I'm not planning on quitting any meds w/o discussing it with my doc first. If there is a way to avoid the weight gain; however, I want to look into it.

DITAB - do you see a pulmonary specialist or just and internist? If you don't have a pulmonary doc yet, get one. They are much better (IMO) of getting everything under control. I think having the right doc is key.

Also, I'm curious, you have heart pounding on advair, but not albuterol? Albuterol always makes my heart race.

 
Old 05-05-2005, 12:43 PM   #5
Senior Veteran
(male)
 
Join Date: Nov 2003
Location: Indiana
Posts: 513
jerrie97 HB User
Re: O-kee do-kee, advair and/or nasonex.....

Ditab - I take 3 sprays of Qvar twice daily. I think it's an awesome medication overall. The particle size is very small so it goes deeper into the lungs. As for side effects, I've gotten mild headaches from it because it smells/tastes a little bad.
__________________
Rachel

 
Old 05-05-2005, 04:22 PM   #6
Member
(female)
 
Join Date: Aug 2004
Posts: 58
DITAB HB User
Re: O-kee do-kee, advair and/or nasonex.....

Thank you Swimfast and Celtic Mom for your feedback. Glad to hear that you find QVar "awesome". I've been on it for only two days so it's hard to know but certainly I'm encouraged. I was prescribed two sprays twice a day and in my usual fashion I take half -- but I will try to adjust the dosages to the way I feel. I read that many asthmatics are "overmedicated" and that it is good to get down to the lowest most effective dosage which is sort of a trial and error kind of thing. It's a struggle!

 
Old 05-06-2005, 09:18 AM   #7
Junior Member
(female)
 
Join Date: Oct 2004
Location: Virginia Beach, VA
Posts: 18
hrtprice HB User
Re: O-kee do-kee, advair and/or nasonex.....

Hi celtic mom,

My 12 y.o. daughter has has first hand experience with weight gain on Advair. Although she hardly needed her albuterol inhaler, she gained 20 lbs in 6 months - and it started happening exactly when she started the drug. Like you, she was very active (swim team, gymnastics, etc) and did not overeat. It is very frustrating that both her pediatrician and her asthma/allergy specialist deny that her small dose of advair is to blame. For some reason, and I have talked to others that this has happened to, switching to Singulair did not help her with the weight problem. Seems the people who are hypersensitive to inhaled steroids are also sensitive to Singulair. I put her back on the Advair since it worked better.

Concerned about her weight, and because she's so active and barely eats, I took her to an endocrinologist to rule out any other problems. After a lot of bloodwork, he concluded that he could not rule out that it was a side effect of the Advair and/or Singulair. My endo. also thinks the Advair causes weight gain.

Have you ever been on Pulmicort or any other brand of corticosteroids. I was wondering if they would have the same side effects, although I have heard that Pulmicort is absorbed into the body more than Advair.

My husband and I have been looking for 3 years now on how to avoid our daughter's weight gain with asthma drugs. If you run into any info., please let us know. We know how you feel.

 
Old 05-10-2005, 06:06 AM   #8
Senior Member
 
Join Date: Feb 2005
Posts: 156
celtic_mom HB User
Re: O-kee do-kee, advair and/or nasonex.....

hrtprice - Hi, yes actually, I was on pulmocort for a little while before my doc switched me to advair. I didn't notice any weight gain on it, but I wasn't on it for more than a couple weeks. I think that the advair is the cause of my gain though. I found a site where nearly 3/4 of the people listed weight gain (primarily around the abdomen - like I have) as a side effect. I'm going to call my doc today to see if he will switch me to a non-steroidal controller. I'm not even sure if that exists.

 
Old 06-14-2005, 03:06 PM   #9
Junior Member
(female)
 
Join Date: Oct 2004
Location: Virginia Beach, VA
Posts: 18
hrtprice HB User
Re: O-kee do-kee, advair and/or nasonex.....

celtic mom - Just wondering if you're still on Advair or swithched to anything else, and if I'm not being too nosy, the status of your weight gain.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Advair
Albuterol
Flovent
Prednisone
Pulmicort
  Serevent
Singulair
Ventolin
Xopenex
Zyrtec




TOP THANKED CONTRIBUTORS



Titchou (74), MountainReader (57), janewhite1 (52), MeezerWheezer (14), sue430 (10), ladybud (6), solofelix (5), anwise67 (4), branfeld (4), ProbCVA (4)

Site Wide Totals

teteri66 (1139), MSJayhawk (943), Apollo123 (860), janewhite1 (823), Titchou (774), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 03:06 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!